Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Cerebral blood flow, circulation, and blood homeostasis of dogs during slow cyanide poisoning and after treatment with 4-dimethylaminophenol

  • 30 Accesses

  • 15 Citations

Abstract

The effects of 4-dimethylaminophenol · HCl (DMAP) and 100% oxygen on cerebral blood flow (CBF) and peripheral circulation, arterial and venous blood gases, and other parameters have been investigated in dogs in the course of slow cyanide infusion.

The i.v. infusion of KCN increased the respiratory minute volume, accompanied by a rise in arterial pO2 and pH and a decrease in arterial pCO2 while the venous lactate concentration increased by about 500% and the hemoglobin content and hematocrit by about 30%. Heart rate and carotid artery blood flow decreased. Local CBF in the cingulum as measured with thermocouples rose steadily, and the brain and oesophagus temperature were lowered. The breathing of 100% oxygen raised the local CBF, the temperature, and the arterial pCO2.

During the infusion of KCN into the femoral artery of artificially ventilated dogs the femoral venous pO2 increased continuously by some 40 mm Hg, attended with a decrease in pCO2 of 15 mm Hg. The femoral blood flow, however, rose sharply within 3 min. 100% oxygen induced a rise in pCO2 and a diminution of pH in the femoral vein and in the sinus sagittalis, and the femoral flow rose rapidly.

After DMAP i.v. the values of most of the parameters returned to normal or finally stabilized below or above the initial level. The rise in the hemoglobin content, hematocrit, and lactate concentration was stopped, but the arterial and venous pH remained or were lowered. DMAP elicited a rapid, strong decrease in the pO2 of the femoral vein and the sinus sagittalis with a concomitant marked increase in pCO2.

This is a preview of subscription content, log in to check access.

References

  1. Betz E (1975) Experimental production of cerebral vascular disorders. Handb Exp Pharmacol XVI/3: 183–232

  2. Burrows GE, Lin DHW, Way JL (1973) Effect of oxygen on cyanide intoxication. V. Physiologic effects. J Pharmacol Exp Ther 184: 739–748

  3. Christel D, Eyer P, Hegemann M, Kiese M, Lörcher W, Weger N (1977) Pharmacokinetics of cyanide in poisoning of dogs, and the effect of 4-dimethylaminophenol or thiosulfate. Arch Toxicol 38: 177–189

  4. Cope C (1961) The importance of oxygen in the treatment of cyanide poisoning. J Am Med Assoc 175: 1061–1064

  5. Gibbs FA (1933/34) A thermoelectric blood flow recorder in the form of a needle. Proc Soc Exp Biol 31: 141–146

  6. Gordh J, Norberg B (1947) Studies on oxygen treatment in connection with experimental hydrocyanic poisoning. Acta Physiol Scand 13: 26–34

  7. Hensel H (1961) Durchblutungsmessungen nach dem Prinzip der geheizten Thermoelemente: Kreislaufmessungen. Werk-Verlag Dr. Edmund Banaschewski, München-Gräfelfing

  8. Heymans C, Bouckaert JJ, Dautrebande L (1931a) Sinus carotidien et réflexes respiratoires. III. Sensibilité des sinus carotidiens aux substances chimiques. Action stimulante respiratoire réflexe du sulfure de sodium, du cyanure de potassium, de la nicotine et de la lobéline. Arch Int Pharmacodyn Ther 40: 54–91

  9. Heymans C, Bouckaert JJ, Dautrebande L (1931b) Au sujet du mécanisme de la bradycardie provoquée par la nicotine, la lobéline, le cyanure, le sulfure de sodium, les nitrites et la morphine, et de la bradycardie asphyxique. Arch Int Pharmacodyn Ther 41: 261–289

  10. Heymans C, Bouckaert JJ, Euler US von, Dautrebande L (1932) Sinus carotidiens et réflexes vasomoteurs. Au sujet de la sensibilité réflexogène vasomotrice des vaisseaux artériels aux excitants chimiques. Arch Int Pharmacodyn Ther 43: 86–110

  11. Ivanov KP (1959) Effect of increased oxygen pressure on animals poisoned by potassium cyanide (Russian). Farmakol Toxikol 22: 468–473

  12. Kampen EJ van, Zijlstra WG (1961) Standardization of hemoglobinometry. II. The hemiglobincyanide method. Clin Chim Acta 6: 538–544

  13. Klimmek R, Fladerer H, Weger N, Kiese M (1979a) Effects of 4-dimethylaminophenol and Co2EDTA on circulation, respiration, and blood homeostasis in dogs. Arch Toxicol 42: 75–84

  14. Klimmek R, Fladerer H, Weger N (1979b) Circulation, respiration, and blood homeostasis in cyanide-poisoned dogs after treatment with 4-dimethylaminophenol or cobalt compounds. Arch Toxicol 43: 121–133

  15. Klimmek R, Roddewig C, Weger N (1981) Effects of 4-dimethylaminophenol on blood flow and blood gases in the brain. Res Exp Med (Berl) 179: 141–151

  16. Mercker H, Roser F (1957) Über Kreislauf- und Stoffwechselreaktionen bei der spezifischen Behandlung der Blausäurevergiftung. Arch Exp Pathol Pharmakol 230: 125–141

  17. Mercker H, Lochner W, Gerstenberg E (1958) Untersuchungen über das Verhalten des Kreislaufes, der Atmung und der Sauerstoffsättigung des Blutes bei Cyanidvergiftung. Arch Exp Pathol Pharmakol 232: 459–469

  18. Reivich M (1964) Arterial pCO2 and cerebral hemodynamics. Am J Physiol 206: 25–35

  19. Schwarzkopf HA, Friedberg KD (1971) Zur Beurteilung der Blausäure-Antidote. Arch Toxicol 27: 111–123

Download references

Author information

Correspondence to R. Klimmek.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Klimmek, R., Roddewig, C., Fladerer, H. et al. Cerebral blood flow, circulation, and blood homeostasis of dogs during slow cyanide poisoning and after treatment with 4-dimethylaminophenol. Arch Toxicol 50, 65–76 (1982). https://doi.org/10.1007/BF00569238

Download citation

Key words

  • 4-Dimethylaminophenol
  • Oxygen
  • Cyanide poisoning
  • Cerebral blood flow